Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 126, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 31, 2014, 9:17 PM CDT for Mower County, Minnesota; Floyd County, Mitchell County, Iowa. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2014, 9:17 PM CDT (02:17 UTC)
- Expired
- Aug 31, 2014, 10:00 PM CDT
- In force
- 43 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Floyd County, IA, Mitchell County, IA, Mower County, MN
The radar
The La Crosse radar (KARX), 135 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 9:24 PM CDT | TSTM WND GST 42 | Nora Springs, IA | |
| Aug 31, 9:36 PM CDT | TSTM WND GST 60 | 3 Se Rockford, IA | |
| Aug 31, 9:41 PM CDT | TSTM WND GST 50 | 3 Se Rockford, IA | |
| Aug 31, 9:53 PM CDT | TSTM WND DMG | 3 Ssw Colwell, IA | TREES DOWN |
| Aug 31, 9:53 PM CDT | TSTM WND GST 45 | Colwell, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 6:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1552 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
214
WUUS53 KARX 010217
SVRARX
IAC067-131-MNC099-010300-
/O.NEW.KARX.SV.W.0126.140901T0217Z-140901T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
917 PM CDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FLOYD COUNTY IN NORTH CENTRAL IOWA...
MITCHELL COUNTY IN NORTH CENTRAL IOWA...
MOWER COUNTY IN SOUTHEAST MINNESOTA...
* UNTIL 1000 PM CDT
* AT 916 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR NORTHWOOD TO NEAR MANLY TO NEAR MASON CITY...
MOVING NORTHEAST AT 50 MPH. AT 903 PM...THE MASON CITY AIRPORT
REPORTED A 54 MPH WIND GUST.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ST. ANSGAR...NORA SPRINGS AND ROCKFORD AROUND 930 PM CDT.
RUDD AND LYLE AROUND 935 PM CDT.
STACYVILLE AND FLOYD AROUND 940 PM CDT.
OSAGE...AUSTIN AND ROSE CREEK AROUND 945 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
RAMSEY...LANSING...RACINE...MAYVILLE AND DEXTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4385 9305 4383 9245 4350 9245 4350 9255
4291 9255 4291 9300 4350 9303 4350 9305
TIME...MOT...LOC 0216Z 237DEG 44KT 4347 9329 4330 9315 4310 9321
HAIL...1.00IN
WIND...60MPH
$$
BOYNE6 follow-up statements
178
WWUS53 KARX 010223
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
923 PM CDT SUN AUG 31 2014
IAC067-131-MNC099-010300-
/O.CON.KARX.SV.W.0126.000000T0000Z-140901T0300Z/
FLOYD IA-MITCHELL IA-MOWER MN-
923 PM CDT SUN AUG 31 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR FLOYD...MITCHELL AND MOWER COUNTIES...
AT 923 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR NORTHWOOD TO 7 MILES NORTHEAST OF MANLY TO NEAR
NORA SPRINGS...MOVING NORTHEAST AT 55 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
ST. ANSGAR AROUND 930 PM CDT.
LYLE AROUND 935 PM CDT.
STACYVILLE AND FLOYD AROUND 940 PM CDT.
OSAGE...AUSTIN AND ROSE CREEK AROUND 945 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
RAMSEY...LANSING...RACINE...MAYVILLE AND DEXTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4385 9305 4383 9245 4350 9245 4350 9255
4291 9255 4291 9300 4350 9303 4350 9305
TIME...MOT...LOC 0223Z 237DEG 47KT 4350 9323 4334 9307 4310 9309
HAIL...1.00IN
WIND...60MPH
$$
BOYNE049
WWUS53 KARX 010230
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
930 PM CDT SUN AUG 31 2014
IAC067-131-MNC099-010300-
/O.CON.KARX.SV.W.0126.000000T0000Z-140901T0300Z/
FLOYD IA-MITCHELL IA-MOWER MN-
930 PM CDT SUN AUG 31 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR FLOYD...MITCHELL AND MOWER COUNTIES...
AT 928 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF NORTHWOOD TO NEAR ST. ANSGAR TO
NORA SPRINGS...MOVING NORTHEAST AT 55 MPH. THE NORA SPRINGS FIRE
DEPARTMENT REPORTED A 42 MPH WIND GUST AT 924 PM. THE STRONGEST
WINDS WITH THIS LINE IS LIKELY LOCATED NORTH OF THERE NEAR GRAFTON
IOWA.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
LYLE AROUND 935 PM CDT.
OSAGE...AUSTIN AND STACYVILLE AROUND 940 PM CDT.
ROSE CREEK AND ADAMS AROUND 945 PM CDT.
BROWNSDALE AROUND 950 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
RAMSEY...LANSING...RACINE...MAYVILLE AND DEXTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4385 9305 4383 9245 4350 9245 4350 9255
4291 9255 4291 9300 4350 9303 4350 9305
TIME...MOT...LOC 0228Z 237DEG 47KT 4355 9312 4339 9296 4315 9299
HAIL...1.00IN
WIND...60MPH
$$
JSB174
WWUS53 KARX 010240
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
940 PM CDT SUN AUG 31 2014
IAC067-131-MNC099-010300-
/O.CON.KARX.SV.W.0126.000000T0000Z-140901T0300Z/
FLOYD IA-MITCHELL IA-MOWER MN-
940 PM CDT SUN AUG 31 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR FLOYD...MITCHELL AND MOWER COUNTIES...
AT 938 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR AUSTIN TO NEAR OSAGE TO 7 MILES SOUTHWEST OF
MARBLE ROCK...MOVING EAST AT 45 MPH. AT 936 PM...SPOTTERS REPORTED
60 MPH WIND GUSTS 3 MILES SOUTHEAST OF ROCKFORD IOWA.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
STACYVILLE AROUND 945 PM CDT.
ROSE CREEK AND BROWNSDALE AROUND 950 PM CDT.
RICEVILLE AND ADAMS AROUND 955 PM CDT.
CHARLES CITY...NASHUA...LE ROY AND GRAND MEADOW AROUND 1000 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
RAMSEY...LANSING...RACINE...MAYVILLE AND DEXTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4385 9305 4383 9245 4350 9245 4350 9255
4291 9255 4291 9300 4350 9303 4350 9305
TIME...MOT...LOC 0238Z 253DEG 41KT 4361 9303 4336 9281 4290 9297
HAIL...1.00IN
WIND...60MPH
$$
JSB096
WWUS53 KARX 010247
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
947 PM CDT SUN AUG 31 2014
IAC067-131-MNC099-010300-
/O.CON.KARX.SV.W.0126.000000T0000Z-140901T0300Z/
FLOYD IA-MITCHELL IA-MOWER MN-
947 PM CDT SUN AUG 31 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR FLOYD...MITCHELL AND MOWER COUNTIES...
AT 947 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR AUSTIN TO NEAR STACYVILLE TO NEAR GREENE...MOVING
NORTHEAST AT 50 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
AUSTIN...ROSE CREEK...STACYVILLE AND RICEVILLE AROUND 950 PM CDT.
BROWNSDALE AND ADAMS AROUND 955 PM CDT.
LE ROY...NASHUA AND GRAND MEADOW AROUND 1000 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
RAMSEY...LANSING...RACINE...MAYVILLE AND DEXTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4385 9305 4383 9245 4350 9245 4350 9255
4291 9255 4291 9300 4350 9303 4350 9305
TIME...MOT...LOC 0247Z 234DEG 42KT 4366 9293 4341 9270 4294 9281
HAIL...1.00IN
WIND...60MPH
$$
JSB255
WWUS53 KARX 010256 CCA
SVSARX
SEVERE WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
956 PM CDT SUN AUG 31 2014
IAC067-131-MNC099-010300-
/O.COR.KARX.SV.W.0126.000000T0000Z-140901T0300Z/
FLOYD IA-MITCHELL IA-MOWER MN-
956 PM CDT SUN AUG 31 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR FLOYD...MITCHELL AND MOWER COUNTIES...
AT 955 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR RICEVILLE TO NEAR CHARLES CITY TO NEAR GREENE...
MOVING EAST AT 50 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
RICEVILLE AND LE ROY AROUND 1000 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
RAMSEY...LANSING...RACINE...MAYVILLE AND DEXTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4385 9305 4383 9245 4350 9245 4350 9255
4291 9255 4291 9300 4350 9303 4350 9305
TIME...MOT...LOC 0247Z 258DEG 43KT 4366 9293 4341 9270 4294 9281
HAIL...1.00IN
WIND...60MPH
$$
JSB415
WWUS53 KARX 010259
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
959 PM CDT SUN AUG 31 2014
IAC067-131-MNC099-010309-
/O.EXP.KARX.SV.W.0126.000000T0000Z-140901T0300Z/
FLOYD IA-MITCHELL IA-MOWER MN-
959 PM CDT SUN AUG 31 2014
...THE SEVERE THUNDERSTORM WARNING FOR FLOYD...MITCHELL AND MOWER
COUNTIES WILL EXPIRE AT 1000 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY
MORNING FOR SOUTHEASTERN MINNESOTA AND NORTHEAST IOWA.
LAT...LON 4385 9305 4383 9245 4350 9245 4350 9255
4291 9255 4291 9300 4350 9303 4350 9305
TIME...MOT...LOC 0257Z 258DEG 43KT 4366 9293 4341 9270 4294 9281
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:35 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Aug 31, 6:35 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 635 PM CDT SUN AUG 31 2014 .SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT) ISSUED AT 300 PM CDT SUN AUG 31 2014 THE MAIN FORECAST CONCERNS THIS PERIOD...SHRA/TSRA CHANCES/SEVERE THREAT TONIGHT...SHRA/TSRA CHANCES MONDAY...TEMPERATURES. DATA ANALYSIS AT 18Z HAD ONE LOW OVER FAR NORTHWEST MN WITH A COLD FRONT TO NEAR KFSD THEN TO A LOW OVER SOUTHEAST CO. SOUTH FLOW AHEAD OF THE LOWS/FRONT PULLING INCREASINGLY MOIST/UNSTABLE AIR NORTHWARD INTO MN/IA/WI...WITH LAPS SBCAPES ALREADY INTO THE 2K-3K J/KG RANGE ACROSS MUCH OF CENTRAL/EASTERN IA INTO SOUTHERN MN. WV/VIS IMAGERY SHOWED ONE SHORTWAVE LIFTING NORTHEAST ACROSS EASTERN NEB...WITH THE MAIN SHORTWAVE CROSSING WY. EASTERN NEB SHORTWAVE PRODUCING SHRA/ TSRA OVER PORTIONS OF WESTERN IA. CONVERGENCE AHEAD OF THE FRONT PRODUCING A NARROW LINE OF SHRA/TSRA OVER WEST-CENTRAL MN. NO PROBLEMS NOTED WITH 31.12Z MODEL INITIALIZATIONS...THOUGH NAM/ ECMWF DID APPEAR BETTER WITH SHORTWAVE FEATURES OVER THE CONUS. MODELS OFFERING A TIGHT CONSENSUS WITH THE 500MB TROUGH AXIS TO APPROACH TONIGHT THEN LIFT QUICKLY NORTHEAST OF THE AREA MON. BY 00Z TUE TREND IS A BIT FASTER WITH THE LEAD SHORTWAVE ENERGY AND A BIT SLOWER WITH THE SECONDARY SHORTWAVE INTO NEB. TIGHTER CONSENSUS WITH THIS SECONDARY TROUGH AXIS OVER THE AREA AT 12Z TUE WITH THE MAIN SHORTWAVE PASSING JUST SOUTH OF THE FCST AREA. HOWEVER...PLENTY OF LOWER LEVEL... CONVECTIVE SCALE DETAIL DIFFERENCES WITH SENSIBLE WEATHER IMPACTS AS THE SFC-700MB TROUGH/FRONT MOVES ACROSS THE AREA TONIGHT/MON. FCST CONFIDENCE TONIGHT THRU MON NIGHT IS AVERAGE THIS CYCLE. FOR THE SHORT TERM...MODEL DETAIL DIFFERENCES ALREADY THIS AFTERNOON WITH THE FEATURE LIFTING OUT OF EASTER NEB. MODEL SOUNDINGS CONTINUE TO SHOW THE BOUNDARY LAYER CAPPED THRU THE AFTERNOON WITH 50-100 CIN IN AN INVERSION LAYER FROM 900-775MB. THIS WITH LITTLE IN THE WAY OF SFC-900MB FORCING/LIFT UNTIL THE MAIN TROUGH/FRONT OR OUTFLOW FROM CONVECTION ALONG IT WOULD ARRIVE. ANY SHRA/TSRA LATER THIS AFTERNOON WOULD BE TIED TO THE NEB SHORTWAVE...SOME 700MB THETA-E CONVERGENCE/ SATURATION AND STEEP LAPSE RATES IN THE 700-600MB LAYER ALLOWING TO CONVECT. MAIN CONVECTION EXPECTED TONIGHT IS STILL TIED TO THE STRONGER THERMO-DYNAMIC FORCING/LIFT WITH THE SFC-700MB TROUGH AND THE LIFT/DIVERGENCE ALOFT AHEAD OF THE SHORTWAVE/TROUGH AND DIVERGENCE BETWEEN AT LEAST PARTIALLY COUPLED 300MB JET MAXES. DECENT MODEL AGREEMENT FOR THIS CONVECTION TO DEVELOP NEAR A KMPX-KOMA LINE BETWEEN 23-01Z...THEN MOVE EAST INTO/ACROSS THE FCST AREA THRU THE NIGHT. STRONGEST/POTENTIALLY SEVERE STORMS WOULD BE DURING THE EVENING HOURS WHEN MLCAPE VALUES ARE MORE IN THE 1K-2K J/KG RANGE...AS ALL MODELS SHOW A LARGE DROP-OFF OF CAPE BY 06Z. SWODY1 SEEMS TO HAVE THE SEVERE RISK WELL DETAILED...WITH INITIAL STORMS WEST OF THE FCST AREA LATE THIS AFTERNOON POSING A WIND/HAIL/ ISOLATED TORNADO THREAT...WHILE FURTHER EAST AS THE CONVECTION/LINE MATURES THREAT BECOMES MAINLY DAMAGING WIND. AS CAPE WANES LATE THIS EVENING AND OVERNIGHT...STORMS EXPECTED TO WEAKEN...WITH LESSER THREATS AS THEY MOVE EAST OF THE MS RIVER. STORMS TONIGHT WILL STILL BE EFFICIENT RAIN MAKERS...SEE HYDROLOGY SECTION BELOW FOR MORE DETAILS. LATEST MODEL CONSENSUS TRENDS A BIT MORE PROGRESSIVE WITH THE MID LEVEL TROUGH MON...WITH IT AND THE SFC-850MB TROUGH/FRONT EAST AND SOUTH OF THE AREA BY 18Z. CONTINUED SOME 50-80 PERCENT SHRA/TSRA CHANCES MAINLY OVER THE EAST HALF OF THE FCST AREA EARLY MON MORNING. TRENDED SHRA/TSRA CHANCES DOWN MON AFTERNOON AS THE FRONT CONTINUES EAST/SOUTH AND COOLER/DRIER AIR SPREADS ACROSS THE FCST AREA BEHIND IT. COOLER/DRIER SFC-800MB AIRMASS AND WEAK HIGH PRESSURE CONTINUE TO BUILD IN MON NIGHT. LEFT MON NIGHT DRY AFTER 03Z FOR NOW BUT MAY YET NEED A SMALL LATE NIGHT -SHRA CHANCE WITH SOME 700MB MOISTURE AND THE SECONDARY SHORTWAVE TROUGH AXIS. USED A BLEND OF THE NUMERICAL TEMP GUIDANCE FOR LOWS/HIGHS TONIGHT THRU MON NIGHT. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 300 PM CDT SUN AUG 31 2014 FORECAST CONCERNS FOR TUE THROUGH WED NIGHT...SMALL SHRA/TSRA CHANCE NORTH TUE...SHRA/TSRA CHANCES WED/WED NIGHT...TEMPERATURES. 31.12Z MODEL REMAIN IN GOOD AGREEMENT TUE FOR THE SECONDARY SHORTWAVE TROUGH AXIS TO PASS QUICKLY...WITH RISING HGTS TUE AFTERNOON THRU WED NIGHT AS TROUGHING DIGS INTO THE NORTHWEST CONUS. IMPROVING SIGNAL FOR A PIECE OF ENERGY TO EJECT OUT OF THIS WESTERN TROUGHING AND BE NEAR THE ND/MT/SASKAT BORDER AT 12Z THU. ECMWF WITH THE BETTER RUN-TO-RUN CONSISTENCY WITH THIS FEATURE AT 12Z THU. FCST CONFIDENCE IN THE TUE THRU WED NIGHT PERIOD IS AVERAGE TO GOOD. TUE/TUE NIGHT CONTINUED TO TREND DRY/QUIET AS WEAK HIGH PRESSURE SLIPS FROM THE CENTRAL PLAIN INTO OH VALLEY. LOWER LEVEL THERMO- DYNAMIC FORCING SIGNAL REMAIN WEAK TUE/TUE NIGHT. HOWEVER SOME WEAK MOISTURE TRANSPORT...INSTABILITY AND A SHORTWAVE CLIPPING THE NORTH END OF THE FCST AREA OCCUR TOGETHER TUE AFTERNOON. CONTINUED THE SMALL TUE AFTERNOON SHRA/TSRA CHANCE ACROSS THE NORTH END OF THE FCST AREA. LOW PRESSURE IN THE NORTHERN PLAINS WED/WED NIGHT IN RESPONSE TO THE ENERGY COMING THRU THE NORTHERN ROCKIES THEN EAST ALONG THE US/CAN BORDER SPREADING INCREASING SOUTHERLY LOW LEVEL FLOW... MOISTURE TRANSPORT/WARM ADVECTION INTO THE UPPER MIDWEST WED/WED NIGHT. PW VALUES ALREADY PROGGED BACK INTO THE 1.5 INCH RANGE BY 00Z THU. ADDED A SMALL SHRA/TSRA CHANCE TO THE NORTHWEST HALF OF THE FCST AREA FOR WED AFTERNOON. STRONGER OF THE THETA-E CONVERGENCE IS NEAR/JUST NORTH OF THE FCST AREA WED NIGHT. THIS WITH A WARM FRONT IN NORTHERN WI AND THE SFC LOW MOVING EAST INTO CENTRAL/NORTHERN MN BY 12Z THU. 30-50 PERCENT SHRA/TSRA CHANCES PER THE MODEL CONSENSUS WED NIGHT...HIGHEST NORTH...LOOK WELL TRENDED. USED THE MODEL/ ENSEMBLE CONSENSUS OF THE HIGHS/LOWS FOR THE TUE-WED NIGHT PERIOD. FOR THURSDAY THRU SUNDAY...DAYS 4 TO 7... CONCERNS THIS PERIOD...SHRA/TSRA CHANCES THU THRU FRI NIGHT... TEMPERATURES. 31.00Z AND 31.12Z MEDIUM RANGE MODELS IN RATHER GOOD AGREEMENT THU ON THE STRONGER SHORTWAVE MOVING EAST ALONG THE US/CAN BORDER. SOME TIMING DIFFERENCES WITH THE WAVE...BUT THIS NOT UNEXPECTED. REASONABLE CONSISTENCY BY FRI FOR RIDGING TO BUILD INTO WESTERN NOAM AND HGTS TO FALL ACROSS THE NORTH-CENTRAL CONUS IN DOWNSTREAM TROUGHING. GFS/ECMWF THEN SHOWING THE PATTERN TO BE PROGRESSIVE SAT/SUN AS THE HGTS FALL AGAIN ALONG THE WEST COAST THE THE FLOW BECOMES QUASI-ZONAL BY SUN. FCST CONFIDENCE IS AVERAGE IN THE THU-SUN PERIOD. SFC LOW WITH THE SHORTWAVE TRACKING ALONG THE US/CAN BORDER THU/FRI PUSHES A COLD FRONT TOWARD THE AREA THU THEN INTO/ACROSS THE AREA THU NIGHT/FRI. THIS WITH AN AIRMASS WITH PW VALUES AROUND 1.5 INCHES AND MUCAPES OF 2K-3K J/KG DURING THE AFTERNOONS AHEAD OF IT. MODEL CONSENSUS SHRA/TSRA CHANCES IN THE 20-50 PERCENT RANGE...HIGHEST IN THE NORTH THU/THU NIGHT THEN HIGHEST IN THE SOUTH FRI/FRI NIGHT REASONABLE FOR NOW UNTIL THE TIMING DETAILS SORT THEMSELVES OUT. LATEST MODEL/ENSEMBLE CONSENSUS PUSHES THIS FRONT WELL SOUTH OF THE AREA FOR NEXT WEEKEND WITH COOLER/DRY CAN HIGH PRESSURE BUILDING SOUTHEAST INTO THE WESTERN GREAT LAKES/UPPER MIDWEST. SAT/SUN ARE TRENDING DRY WITH BELOW NORMAL TEMPERATURES UNDER THE INFLUENCE OF THIS HIGH AND 850MB TEMPS PROGGED TO BE IN THE +5C TO +10C RANGE. MODEL/ENSEMBLE CONSENSUS OF THE HIGHS/LOWS FOR THU-SUN WITH ABOVE NORMAL HIGHS THU AHEAD OF THE FRONT TO BELOW NORMAL BY SAT/SUN WELL TRENDED FOR NOW. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 635 PM CDT SUN AUG 31 2014 A LONG LINE OF THUNDERSTORMS HAS DEVELOPED AS OF 31.2330 ALONG A STRONG COLD FRONT STRETCHING FROM KINL THROUGH KOMA AND AS FAR SOUTH AS NORTH-CENTRAL KANSAS. THIS LINE OF THUNDERSTORMS...SOME OF WHICH ARE SEVERE...WILL MOVE TO THE EAST-NORTHEAST THROUGH THE EVENING...MOST LIKELY IMPACTING KRST/KLSE AFTER 01.03Z...ALTHOUGH SOME TIMING UNCERTAINTY REMAINS. THERE IS A MUCH WEAKER ARC OF SHOWERS AND THUNDERSTORMS ALONG THE CENTRAL MINNESOTA/IOWA BORDER INTO NORTHEAST IOWA THAT IS ALSO MOVING EAST-NORTHEAST AND MAY IMPACT TAF AIRFIELDS WITHIN THE NEXT FEW HOURS. CONFIDENCE LOW AT THIS POINT...SO WILL NOT INCLUDE IN CURRENT TAFS. CEILINGS/ VISIBILITY WITH THIS CONVECTION IS GENERALLY WITHIN THE VFR RANGE. A PERIOD OF PROLONGED SHOWERS IS POSSIBLE BEHIND THE PRIMARY LINE OF THUNDERSTORMS OVERNIGHT WITH CEILINGS DROPPING INTO THE MVFR/IFR RANGE. SOUTHERLY WINDS EARLY THIS EVENING WILL SHIFT TO THE SOUTHWEST AFTER FRONTAL PASSAGE AND EVENTUALLY TO THE WEST- NORTHWEST BY 01.18Z. && .HYDROLOGY... ISSUED AT 300 PM CDT SUN AUG 31 2014 STILL A CONCERN FOR HEAVY RAINS TONIGHT INTO EARLY MONDAY. PW VALUES WILL IN THE 1.75 TO 2 INCH RANGE WITH WARM CLOUD DEPTHS AROUND 3.5KM. TSRA EXPECTED TO BE EFFICIENT RAIN PRODUCERS. CONTINUED WITH QPF AMOUNTS INTO THE 1 TO 1.5 INCH RANGE FOR LOCATIONS GENERALLY WEST OF THE MS RIVER. THIS IS THE AREA THAT WOULD BE OF GREATEST CONCERN IF CONVECTION DEVELOPS INTO A SLOWER MOVING CONVECTIVE COMPLEX. HOWEVER...MOST SIGNALS POINT TO CONVECTION EVOLVING INTO A RATHER PROGRESSIVE LINE THRU THE EVENING/OVERNIGHT HOURS...LIMITING THE POTENTIAL FOR HEAVY/EXCESSIVE RAINS. THUS WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME. TSRA WILL BE CAPABLE OF TORRENTIAL DOWNPOURS. IF ONE OF THESE SPENDS TOO MUCH TIME OVER A CITY OR URBAN AREA...STREET FLOODING COULD QUICKLY DEVELOP. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...RRS LONG TERM....RRS AVIATION...ROGERS HYDROLOGY....RRS
Hazardous weather outlook, Aug 31, 10:47 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1047 AM CDT SUN AUG 31 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-011600- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 1047 AM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA AS A COLD FRONT SWEEPS THROUGH. STORMS WILL FIRST IMPACT SOUTHEAST MINNESOTA AND NORTHEAST IOWA PERHAPS AS EARLY AS 5 PM...BEFORE MOVING INTO WISCONSIN BY EVENING. SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE HIGHEST PROBABILITIES FOR SEVERE WEATHER WILL INITIALLY BE ALONG AND WEST OF THE MISSISSIPPI RIVER EARLY THIS EVENING...BUT ISOLATED SEVERE STORMS COULD STILL OCCUR EAST OF THE MISSISSIPPI RIVER FROM LATE EVENING INTO THE OVERNIGHT HOURS AS WELL. RAINFALL OF 1 TO 1.5 INCHES WITH LOCALLY HIGHER AMOUNTS COULD PRODUCE SOME LOCALIZED AND URBAN FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT FOR STORMS WILL CONTINUE INTO MONDAY. THERE IS A CHANCE THAT SOME OF THESE STORMS COULD PRODUCE SOME LARGE HAIL AND DAMAGING WINDS FROM CENTRAL WISCONSIN INTO NORTHEAST IOWA. MORE STORMS WILL BE POSSIBLE TUESDAY ACROSS NORTH CENTRAL WISCONSIN...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH SATURDAY ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE WEATHER THREAT WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND MONDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MW/04
In the hours before
Special weather statement, Aug 31, 6:10 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 610 PM CDT SUN AUG 31 2014 IAZ009>011-MNZ095-096-010015- ALLAMAKEE-WINNESHIEK-HOWARD-FILLMORE-HOUSTON- 610 PM CDT SUN AUG 31 2014 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLAMAKEE... NORTHERN WINNESHIEK...EASTERN HOWARD...SOUTHEASTERN FILLMORE AND SOUTHWESTERN HOUSTON COUNTIES... AT 608 PM CDT...A STRONG THUNDERSTORM WAS NEAR CRESCO...MOVING NORTHEAST AT 45 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CRESCO...SPRING GROVE...HARMONY...MABEL...CANTON...RIDGEWAY... HIGHLAND...WILMINGTON...NEWBURG... EITZEN...HARVEST FARM CAMPGROUND...AND BURR OAK. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4322 9215 4338 9227 4380 9176 4347 9143 TIME...MOT...LOC 2308Z 241DEG 38KT 4333 9206 DTJ
Special weather statement, Aug 31, 7:26 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 PM CDT SUN AUG 31 2014
MNZ088-096-WIZ032>034-041-010115-
HOUSTON-WINONA-BUFFALO-LA CROSSE-TREMPEALEAU-JACKSON-
726 PM CDT SUN AUG 31 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HOUSTON...
CENTRAL WINONA...SOUTHEASTERN BUFFALO...LA CROSSE...SOUTHERN
TREMPEALEAU AND SOUTHWESTERN JACKSON COUNTIES...
AT 726 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM FOUNTAIN CITY TO LA CRESCENT...AND MOVING NORTHEAST AT
30 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...ONALASKA...WINONA...HOLMEN...LA CRESCENT...ARCADIA...
FRENCH ISLAND...WEST SALEM...GOODVIEW...TREMPEALEAU...TOWN OF
HOLLAND...GALESVILLE...FOUNTAIN CITY...STOCKTON...ROLLINGSTONE...
HOKAH...NORTH BEND...DAKOTA...BRICE PRAIRIE AND DODGE.
LAT...LON 4441 9160 4403 9091 4401 9091 4373 9129
4403 9188
TIME...MOT...LOC 0026Z 216DEG 24KT 4410 9168 4384 9131
ROGERSLocal storm report, Aug 31, 7:46 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
746 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND GST 3 S HOLMEN 43.91N 91.26W
08/31/2014 E40 MPH LA CROSSE WI NWS EMPLOYEE
&&
SHEASpecial weather statement, Aug 31, 8:39 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 PM CDT SUN AUG 31 2014
IAZ008-018-MNZ094-010230-
FLOYD-MITCHELL-MOWER-
839 PM CDT SUN AUG 31 2014
...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT WESTERN
FLOYD...WESTERN MITCHELL AND SOUTHWESTERN MOWER COUNTIES...
AT 836 PM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM 13 MILES NORTHWEST OF LAKE MILLS TO EAGLE
GROVE...AND MOVING EAST AT 40 MPH. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WIND GUST UP
TO 40 MPH.
LOCATIONS IMPACTED INCLUDE...
AUSTIN...NORA SPRINGS...ROCKFORD...LYLE...MAPLEVIEW...CARPENTER...
RIVERBEND CAMPGROUND...AND OTRANTO PARK.
LAT...LON 4370 9305 4371 9295 4291 9294 4291 9302
4350 9303 4350 9305
TIME...MOT...LOC 0136Z 268DEG 36KT 4357 9370 4267 9391
BOYNEThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:26 PM CDT | Special Weather Statement | ARX | Winona | 49 min |
| Aug 31, 9:44 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 46 min |
| Aug 31, 10:39 PM CDT | Special Weather Statement | ARX | Fillmore, Houston | 66 min |
| Aug 31, 8:39 PM CDT | Special Weather Statement | ARX | Mitchell | 51 min |
| Aug 31, 10:30 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.